MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0304
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils.During the procedure, the physician successfully deployed and detached multiple smart coils using a non-penumbra microcatheter.While attempting to implant the last smart coil, it was reported that the smart coil felt sticky within the non-penumbra microcatheter, and consequently, the smart coil remained partially within the tip of the microcatheter, causing a small 1 cm coil tail prolapse into the parent vessel when the smart coil was detached.Additionally, the smart coil pusher assembly fractured and was stuck within the rotating hemostasis valve(rhv) as the physician retracted the pusher wire after placing the smart coil.The procedure ended at this point and the pusher wire was removed as the physician removed the microcatheter.The physician administered an unknown medication and placed the patient on aspirin.It was adjudicated that the coil tail prolapse was a non-serious device-related adverse event that was unrelated to the disease state, and had a probable relationship to both the procedure and the smart coil system.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7155134
Report Number3005168196-2017-02317
Device Sequence Number13925228
Product Code HCG
UDI-Device Identifier00814548015774
UDI-Public00814548015774
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/12/2022
Device Catalogue Number400SMTHXSFT0304
Device Lot NumberF73809
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2017
Initial Report FDA Received Date12/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age46 YR